Character expansiveness in finite groups

Document Type : Research Paper


1 University of Debrecen

2 Renyi Institute of Mathematics

3 Technical University of Budapest


We say that a finite group $G$ is conjugacy expansive if for any normal subset $S$ and any conjugacy class $C$ of $G$ the normal set $SC$ consists of at least as many conjugacy classes of $G$ as $S$ does. Halasi, Mar'oti, Sidki, Bezerra have shown that a group is conjugacy expansive if and only if it is a direct product of conjugacy expansive simple or abelian groups. By considering a character analogue of the above, we say that a finite group $G$ is character expansive if for any complex character $\alpha$ and irreducible character $\chi$ of $G$ the character $\alpha \chi$ has at least as many irreducible constituents, counting without multiplicity, as $\alpha$ does. In this paper we take some initial steps in determining character expansive groups.


Main Subjects

C. Bessenrodt and A. Kleshchev (1999). On Kronecker products of complex representations of the symmetric and alternating groups,. Pacific J. Math.. 190 (2), 201-223 W. Feit and G. M. Seitz (1989). On finite rational groups and related topics. llinois J. Math.. 33 (1), 103-131 P. Erd\H os (1942). On an elementary proof of some asymptotic formulas in the theory of partitions. Ann. of Math. (2). 43 (3), 437-450 P. X. Gallagher (1970). The number of conjugacy classes in a finite group. Math. Z.. 118, 175-179 The GAP Group (2007). GAP -- Groups, Algorithms, and Programming. Version 4.4.10. C. K\"ohler and H. Pahlings (1999). Regular orbits and the $k(GV)$-problem. Groups and computation III., Proceedings of the international conference at the Ohio State University, Columbus, OH, USA, June. , 15-19 W. Feit (1993). in ``Linear Algebraic Groups and Their Representations. Los Angeles, 1992", Contemp. Math.. 153, 1-9 Z. Halasi, A. Mar\'oti, S. Sidki and M. Bezerra Conjugacy expansiveness in finite groups. to appear in J. Group Theory. H. W. Kuhn (1955). The Hungarian method for the assignment problem. Naval Res. Logist. Quart.. 2, 83-97 I. G. Macdonald (1981). Numbers of conjugacy classes in some finite classical groups. Bull. Austral. Math. Soc.. 23, 23-48 \href H. Nagao (1962). On a conjecture of Brauer for $p$-solvable groups. J. Math. Osaka City Univ.. 13, 35-38 P. Schmid (2007). The solution of the $k(GV)$ problem. ICP Advanced Texts in Mathematics. 4. Imperial College Press, London. \'A. Seress (1997). Primitive groups with no regular orbits on the set of subsets. Bull. London Math. Soc.. 29 (6), 697-704